Alert archive / Nebraska / Wind Chill Warnings in 2018

Wind Chill Warning 1, NWS Hastings, NE

January 15, 2018Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this wind chill warning at Jan 15, 2018, 3:30 PM CST for Greeley County, Valley County, Nebraska. It took effect at Jan 15, 2018, 10:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2018, 3:30 PM CST (21:30 UTC)
In effect from
Jan 15, 2018, 10:00 PM CST
Expired
Jan 16, 2018, 11:28 AM CST
In force
13 hr
Issued by
NWS Hastings, NE

Counties Greeley County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -221 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-221 m²/s²
0-3 km storm-relative helicity
-144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS43 KGID 152130
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
330 PM CST Mon Jan 15 2018

...Dangerously Cold Wind Chills Through Tuesday Morning...

NEZ039-040-160530-
/O.NEW.KGID.WC.W.0001.180116T0400Z-180116T1800Z/
/O.EXT.KGID.WC.Y.0001.000000T0000Z-180116T0400Z/
Valley-Greeley-
Including the cities of Ord, Greeley, Spalding, Scotia, 
and Wolbach
330 PM CST Mon Jan 15 2018

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS
EVENING...
...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO NOON
CST TUESDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 15 below zero
  to around 30 below zero. 

* WHERE...Valley and Greeley Counties.

* WHEN...For the Wind Chill Warning, from 10 PM this evening to 
  noon CST Tuesday. For the Wind Chill Advisory, until 10 PM CST 
  this evening.

* ADDITIONAL DETAILS....Wind chills this cold will cause frostbite
  in as little as 10 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

NEZ041-046>049-160530-
/O.CON.KGID.WC.Y.0001.000000T0000Z-180116T1800Z/
Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Fullerton, Genoa, Loup City, 
Sherman Reservoir, Litchfield, St. Libory, Central City, 
Stromsburg, Osceola, Shelby, and Polk
330 PM CST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Nance, Sherman, Howard, Merrick and Polk Counties.

* WHEN...Until noon CST Tuesday.

* ADDITIONAL DETAILS...Wind chills this cold will cause frostbite
  in as little as 30 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ005>007-017>019-NEZ060>064-072>077-082>087-160530-
/O.CON.KGID.WC.Y.0001.180115T2300Z-180116T1800Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
330 PM CST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Portions of north central Kansas and south central 
  Nebraska.

* WHEN...Until noon CST Tuesday.

* ADDITIONAL DETAILS...Wind chills this cold will cause frostbite
  in as little as 30 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
100 
WWUS43 KGID 160423
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
1023 PM CST Mon Jan 15 2018

...Dangerously Cold Wind Chills Through Tuesday Morning...

NEZ039-040-161230-
/O.EXP.KGID.WC.Y.0001.000000T0000Z-180116T0400Z/
/O.CON.KGID.WC.W.0001.000000T0000Z-180116T1800Z/
Valley-Greeley-
Including the cities of Ord, Greeley, Spalding, Scotia, 
and Wolbach
1023 PM CST Mon Jan 15 2018

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TUESDAY...
...WIND CHILL ADVISORY HAS EXPIRED...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 20 below zero
  to 30 below zero.

* WHERE...Valley and Greeley Counties.

* WHEN...Until noon CST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

KSZ005>007-017>019-NEZ041-046>049-060>064-072>077-082>087-161230-
/O.CON.KGID.WC.Y.0001.000000T0000Z-180116T1800Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Nance-Sherman-Howard-
Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-
Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-
Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Fullerton, Genoa, Loup City, 
Sherman Reservoir, Litchfield, St. Libory, Central City, 
Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
1023 PM CST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Portions of north central Kansas and central, east 
  central and south central Nebraska.

* WHEN...Until noon CST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
595 
WWUS43 KGID 161010
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
410 AM CST Tue Jan 16 2018

...Dangerously Cold Wind Chills Will Continue this Morning...

NEZ039-040-161800-
/O.CON.KGID.WC.W.0001.000000T0000Z-180116T1800Z/
Valley-Greeley-
Including the cities of Ord, Greeley, Spalding, Scotia, 
and Wolbach
410 AM CST Tue Jan 16 2018

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills will continue this morning.
  These dangerously cold wind chills will cause frostbite in as
  little as 10 minutes to areas of exposed skin. Expect wind
  chills to range from 15 below zero to near 30 below zero at 
  times.

* WHERE...Valley and Greeley Counties.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

KSZ005>007-017>019-NEZ041-046>049-060>064-072>077-082>087-161800-
/O.CON.KGID.WC.Y.0001.000000T0000Z-180116T1800Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Nance-Sherman-Howard-
Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-
Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-
Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Fullerton, Genoa, Loup City, 
Sherman Reservoir, Litchfield, St. Libory, Central City, 
Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
410 AM CST Tue Jan 16 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills are expected this morning. These
  cold wind chills will cause frostbite in as little as 30 minutes
  to areas of exposed skin. Expect wind chills to range from 10
  below zero to near 25 below zero at times.

* WHERE...Portions of north central Kansas and central, east 
  central and south central Nebraska.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Rossi
606 
WWUS43 KGID 161728
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
1128 AM CST Tue Jan 16 2018

NEZ039-040-161830-
/O.CAN.KGID.WC.W.0001.000000T0000Z-180116T1800Z/
Valley-Greeley-
Including the cities of Ord, Greeley, Spalding, Scotia, 
and Wolbach
1128 AM CST Tue Jan 16 2018

...WIND CHILL WARNING IS CANCELLED...

Temperatures have warmed up and winds have become lighter. Wind
chill values have also improved. 

$$

KSZ005>007-017>019-NEZ041-046>049-060>064-072>077-082>087-161830-
/O.CAN.KGID.WC.Y.0001.000000T0000Z-180116T1800Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Nance-Sherman-Howard-
Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-
Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-
Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Fullerton, Genoa, Loup City, 
Sherman Reservoir, Litchfield, St. Libory, Central City, 
Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
1128 AM CST Tue Jan 16 2018

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures have warmed up and winds have become lighter. Wind
chill values have also improved. 

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind chill warning went out at Jan 15, 3:23 PM CST, 7 minutes earlier.

Area forecast discussion, Jan 15, 3:23 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
323 PM CST Mon Jan 15 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CST Mon Jan 15 2018

Satellite and observations show a few lower clouds around the area
this afternoon. The northwest winds are fairly strong and are
gusting.

Main concern for this period will be the cold temperatures and winds
creating wind chill values of -20 to -30 degrees. Low temperatures
tonight will drop into the single digits to around 10 below zero
tonight. Winds will drop off a little as the sun goes down, but for
the most part winds will continue to be problematic through the
night. The only thing that could make the temperatures a bit warmer
is the clouds. There are still some clouds to the north that will
push into the area, mainly in the eastern part of the forecast area
during the night. This could keep temperatures from falling off
quite as far as under clear skies. Another thing is that with winds
staying up, temperatures do not fall off as quickly. Even with the
possibility of clouds and winds to keep temperatures from falling,
expect that wind chills will reach -30 for a few locations further
north and have went with a wind chill warning.

On Tuesday, the surface high will be moving through the area. That
will bring more of the clear skies and lighter winds, so expect
fairly cold temperatures during the day on Tuesday. As the winds
become lighter, the wind chills will recover and any advisories and
warnings will be allowed to expire. By late in the afternoon, there
could even be a little warm advection, but probably not enough to
warm things at the surface.

.LONG TERM...(Tuesday night through Monday)
Issued at 321 PM CST Mon Jan 15 2018

The warm advection that starts Tuesday afternoon is expected to
continue through much of the week. Temperatures will take an upwards
trend, warming several degrees each day through Friday. Friday will
be the warmest day of the week. A bonus with the warm temperatures
at the end of the week, winds will be fairly light.

A cold front moves through the area Friday night. The temperatures
on Saturday are back closer to normal again. An upper level wave
moves into the area Saturday night through Sunday night and brings a
chance for precipitation. At this time models are similar in
location and timing of the system, but have some differences in
details. The precipitation should be mostly snow. There could be a
brief period where it is rain as it starts and again Sunday
afternoon, depending on the temperatures. Another thing to watch is
that the surface low is fairly strong and there could be some breezy
conditions with the system. There is still quite a bit of time to
watch and see what the models do with this particular system.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1128 AM CST Mon Jan 15 2018

Main concern for the TAFs this period will be the pesky MVFR
clouds. There are some clouds out there and they probably will not
be solid, but there will be enough at times to give a broken
layer. Expect as the surface high builds into the area, there will
be a few less later this afternoon and evening. Gusty north winds
will continue into the night time hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Advisory until noon CST Tuesday for NEZ060>064-
     072>077-082>087.

     Wind Chill Advisory until noon CST Tuesday for NEZ041-046>049.

     Wind Chill Warning from 10 PM this evening to noon CST Tuesday
     for NEZ039-040.

     Wind Chill Advisory until 10 PM CST this evening for NEZ039-040.

KS...Wind Chill Advisory until noon CST Tuesday for KSZ005>007-
     017>019.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Jan 15, 3:58 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
358 AM CST Mon Jan 15 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
358 AM CST Mon Jan 15 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Due to dangerously cold wind chills of -20 to -30 degrees, a Wind
Chill Advisory is in effect for the entire outlook area this
evening and tonight. For Nebraska counties north of Interstate 80,
this Advisory already goes into effect this morning. Please refer
to the Advisory statement for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Chill Advisory will remain in effect for the entire outlook
area through Tuesday morning. Please refer to the Advisory
statement for further details.

Although not as severe as Tuesday morning, one more round of very
cold wind chills will occur Tuesday night into Wednesday morning,
with readings as low as -15 to -20 degrees, especially in
Nebraska.

Although still several days away and subject to considerable
forecast changes, there are early indications that accumulating
snow and strong winds could occur Saturday night into Sunday.
Please stay up to date with the latest forecasts as the week goes
on, and details gradually become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

Nearby

Wind Chill Warnings in Nebraska, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.